BrahMos WORLD INDIA MADHYA PRADESH BHOPAL WTN SPECIAL GOSSIP CORNER RELIGION SPORTS BUSINESS FUN FACTS ENTERTAINMENT LIFESTYLE TRAVEL ART & LITERATURE SCIENCE & TECHNOLOGY HEALTH EDUCATION DIASPORA OPINION & INTERVIEW RECIPES DRINKS BIG MEMSAAB 2017 BUDGET 2017 FUNNY VIDEOS VIRAL ON WEB PICTURE STORIES Mahakal Ke Darshan
WTN HINDI ABOUT US PRIVACY POLICY SITEMAP CONTACT US
N
W
T
logo
Breaking News

Psychoactive drugs may up suicide risk in lung disease patients

Friday - October 12, 2018 5:52 pm , Category : HEALTH
New York, Oct 12 (IANS) Long-term use of benzodiazepine -- a class of psychoactive drugs -- widely used to treat insomnia and anxiety, may be associated with an increased risk of suicide among patients with lung disease and traumatic stress disorder, a study has warned.
The study explored that long-term use (90 days) of benzodiazepines in patients with chronic obstructive pulmonary disease (COPD), as well as post traumatic stress disorder (PTSD) more than doubled their risk of suicide.
"Although long-term benzodiazepine use among patients with COPD and PTSD is not linked with overall mortality, the association with suicide is concerning," said Lucas M. Donovan, from the VA Puget Sound Healthcare System in Washington State.
"Understanding the risks of benzodiazepines is difficult because the symptoms that prompt their use, including anxiety and shortness of breath, are themselves linked with poor outcomes," Donovan said.
For the study, published in the journal Annals of the American Thoracic Society, the team analysed 44 patient characteristics of 44,555 participants to understand the risks of benzodiazepines.
These characteristics included medical and psychiatric history, medication use and health care utilisation.
The results further revealed that short-term use (less than 90 days) of benzodiazepines was associated with increased mortality.

"More research will be needed to better understand this link with suicide, but in the meantime we would advise that clinicians reconsider prescribing benzodiazepines to patients who already are at high risk for self-harm," Donovan noted.

--IANS pb/rt/mag/vm

RELATED NEWS